CSN Login
Members Online: 11

Radiation woes

Donna
Posts: 23
Joined: Dec 2002

My Dad began radiation treatments 12/16. He has non-small cell. Aside from the cancer, he is in good health. He has 1 ping pong size tumor in the right lung and 3 spots that are being radiated in the chest lymph nodes. (These 3 spots happen to be behind the espophagus so the beams go thru the espophagus). We just found out that the cancer has spread to his left hip so radiation will begin on the hip this week. He is to have 10 weeks of treatment. Chemo has not started yet but he will have this also. Here's the problem--he stays nauseous all the time. He kept vomiting and was unable to eat much the first 2 weeks of treament and lost 10 lbs. He would have the worst time of it right after the treatment when he got in the car to ride home. The doctor said it was "rare" to have this type of reaction to radiation and that some people are just allergic to it and he must be one of them. The doctor prescribed an anti-nausea drug several days ago and told him to take it 1 hour before the treatment. This has helped some because he isn't getting sick right after the treatments now but he still continues to stay nauseated all the time. It gets a little better after taking the medicine but he still can't eat much. Can anyone offer some insight on their own experiences with radiation? Several people at the cancer center who take radiation have told Dad that they don't have any problems with it. Then we've talked to friends who have relatives who have gone through it who say it's common. He's just beginning week 3 of radiation and is very discouraged that he is so sick already. The main thing he is able to eat now is popsicles and a little ice cream. We are worried about dehydration and how in the world he is going to get through 10 weeks of this.

evans
Posts: 12
Joined: Jun 2002

Donna,
As they say, everybody's experience can be different - mine... no nausea/vomiting for me (chemo caused it though) but plenty of fatigue - my espophagus was also in the way of the treatment field. I had many problems eating - lost over 20 pounds (down to 101 lbs) swallowing became an issue at about 3 wks, as did oral yeast infections. Received fluids via I.V. at 1 point when swallowing became so painful that even liquids brought tears to my eyes. Voice also become squeaky and very hoarse for an extended period of time. Have him get liquid med with Lidocaine to coat his throat (numbs it) a few minutes before eating. Diflucan will work wonders if the yeast infections start. Gradual improvement over a couple month time frame after treatment ended. A full 4 months before some items like toast could be eaten. Just have him to remember to try to eat as often as possible. Experiment with the temperature of foods too - sometimes I found all I could get down was room temperature liquids. Good luck & I hope things improve for your dad.

Donna
Posts: 23
Joined: Dec 2002

Thanks so much for the tips about the lidocaine and diflucan. He hasn't complained of his throat hurting yet but it may start on him. We are trying to get him to eat whenever he possibly feels he can even if it's the middle of the night. His chemo hasn't started yet and he is really dreading it because of all the horror stories we have heard about it. Thanks also for tip on room temperature liquids. I appreciate the advice. Take care and good luck to you also! Donna

betty2
Posts: 91
Joined: Apr 2002

I'm so sorry to hear about your Dad. I too had lung cancer twice once in each lung 3 1/2yrs apart. I didn't have to have anything but surgery. Mine had not spread and I had 2 different kinds of cancer. I can't help you with the treatments but I can sure say prayers. (that worked for me)
Been there,
betty2

Donna
Posts: 23
Joined: Dec 2002

Betty,
Thanks so much for the prayers!! We really appreciate those and I figure the more prayer, the better! Donna

michaelcie
Posts: 133
Joined: Nov 2001

HI Donna, I also had radiation treatment that involved my esophogus which burnt it , they gave me the medicine called " magic swizzle" which had the lidocane for pain. It was truly a pain because of the nausea. I also ate ice cream, chicken soup, toast dipped in the soup, oatmeal,and jello. Like everyone else it took a couple of weeks before you could eat the hard stuff. I also lost weight but did put it back on, well I know this isn't alot of help but hang in there and we'll all keep praying for your father and family. Mike

Donna
Posts: 23
Joined: Dec 2002

Mike,
Thanks for responding and for the tips on food and the lidocaine. I'm so glad to hear that you put your weight back on after treatments. Thank you for the prayers and I will do the same for you and your family. Donna

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network